I had an PE 9 years ago and been on warfarin since then. Currently taking 7.5mg 6 days a week and 5mg one day a week. INR is 2.3. I am 52 years old female, very active with 3 jobs and a 9 year old running around. My ankles started swelling several month ago. My calf has been hurting the last 2 weeks and the doctors says I have a hematoma in my calf. I also have a Baker's Cyst in the same leg. My whole leg, calf, ankle and foot swelled up and bruised really bad. The swelling is down but it is really sore and I can barely walk.
Your Coumadin sounds appropriate related to your history of a pulmonary embolism (PE) and your INR is within the therapeutic range. A side effect of the Coumadin is easy bruising and bleeding. You are very active which is great and I'm sure your kid keeps you going outside of work. The increased activity would potentially irritate your bakers cyst which can also increase swelling in your leg and cause pain in your leg mostly in your knee. A hematoma in a major muscle like the calf can also cause soreness and pain. Basically your muscle is trying to shift and move when you move your leg and it has to work around this hematoma.
You did say you saw your prescriber and I would hope they evaluated you for a blood clot just to be safe because of your history. The hematoma will take some time to be absorbed by the body and broken down sometimes this can take awhile. However to help in the meantime you could always try applying a cool compress to the area of pain. This would not only help in providing relief but also help to reduce swelling. When you are sitting down move your foot around in a circle motion. This will help to break down the hematoma faster and even eventually help relieve symptoms. Keeping your leg elevated as much as possible will help to relieve swelling. Also if you were told to wear compression stockings after your PE you could try this. Overall you should be fine just continue to follow up with your prescriber and try to stay as active as possible.
Best of Luck :)
- Warfarin Information for Consumers
- Warfarin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Warfarin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Aug 2009 • 2 answers
Posted 12 Apr 2012 • 15 answers
Posted 23 Apr 2013 • 4 answers
Pulmonary Embolism -- First Event - how long do I stay on coumadin after one incidence of pulmonary?
Posted 29 Nov 2013 • 3 answers
Posted 19 days ago • 0 answers